Arizona, 2011Heavy Snow and Winter Weather in Arizona, December 1 to 2, 2011
December 1 to 2, 2011 · NWS FGZ · 8 events in 7 counties and zones
A low pressure area slowly moving through the Great Basin and Colorado brought snow to northern Arizona. Over a foot of snow fell over portions of the Mogollon Rim where the upslope flow enhanced the snowfall.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure area slowly moving through the Great Basin and Colorado brought snow to northern Arizona. Over a foot of snow fell over portions of the Mogollon Rim where the upslope flow enhanced the snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 1, 5:20 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 1, 5:20 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 AM MST THU DEC 1 2011
.SYNOPSIS...A STORM SYSTEM WILL BRING WIDESPREAD RAIN AND SNOW TO
NORTHERN ARIZONA TODAY AND FRIDAY...WITH A SECOND AND MUCH COLDER
SYSTEM SATURDAY AND SUNDAY. EXPECT MUCH COLDER TEMPERATURES AND
SIGNIFICANT SNOW ACCUMULATIONS OVER THE HIGHER ELEVATIONS OF
NORTHERN ARIZONA. SNOW LEVELS WILL LOWER TO AROUND 4500 FEET BY
FRIDAY. BELOW NORMAL TEMPERATURES CAN BE EXPECTED INTO NEXT WEEK.
&&
.DISCUSSION...THE LOW PRESSURE SYSTEM THAT WILL BRING RAIN AND SNOW
TO THE SOUTHWEST IS STILL ON TRACK...AND IS CURRENTLY DROPPING SOUTH
ALONG THE COLORADO RIVER. SHOWERS HAVE DEVELOPED OVER NORTHERN
MOHAVE AND NORTHWEST COCONINO COUNTY THIS MORNING.
THERE HAS BEEN SOME CHANGES IS SNOWFALL AMOUNTS...THE KAIBAB PLATEAU
EFFECTING JACOB LAKE AND THE NORTH RIM AND PORTIONS OF 89A ABOVE
5000 FEET...THIS AREA WAS UPGRADED TO A WINTER STORM WARNING FROM 11
AM MST THIS MORNING UNTIL 11 AM MST FRIDAY MORNING. 8 TO 16 INCHES
ARE EXPECTED FOR THE KAIBAB.
THE WHITE MOUNTAINS AREA WAS UPGRADED FROM A SNOW ADVISORY TO A
WINTER STORM WARNING FROM 5 PM MST THIS AFTERNOON UNTIL 5 PM MST
FRIDAY...FOR ELEVATION FROM 5000 TO 7000 FEET EXPECTING AROUND 6 TO
12 INCHES AND ABOVE 7000 FEET 10 TO 16 INCHES.
THE YAVAPAI COUNTY MOUNTAINS WERE ADDED TO THE SNOW ADVISORY LIST
FROM 11 AM MST TODAY TO 11 AM MST FRIDAY WITH 4 TO 8 INCHES EXPECTED
THERE.
THE NORTHEAST PLATEAUS AND BLACK MESA AREA ALONG WITH THE CHUSKA
MOUNTAINS WERE ALSO ADDED TO THE SNOW ADVISORY LIST FROM 5 PM MST
THIS AFTERNOON TO 5 PM MST FRIDAY...FOR 5 TO 10 INCHES OF SNOW FROM
5000 TO 7000 FEET...WITH LOCALLY HIGHER AMOUNTS POSSIBLE OVER THE
HIGHER MOUNTAINS.
FOR THE FLAGSTAFF TO WILLIAM TO GRAND CANYON AREA GENERALLY 3 TO 7
INCHES FROM 5000 TO 7000 FEET WITH 6 TO 9 INCHES ABOVE 7000 FEET.
LOCATIONS ON THE EAST SIDE OF THE MOGOLLON RIM LIKE DONEY
PARK...COSNINO AND WINONA COULD SEE UPWARDS OF AROUND 12 INCHES DUE
TO UPSLOPE SNOWFALL.
EXPECT MUCH COLDER TEMPERATURES TODAY THROUGH SUNDAY WITH HIGH
TEMPERATURES RUNNING 8 TO 16 DEGREES BELOW NORMAL...MOST MOUNTAIN
LOCATION NOT GETTING MUCH ABOVE FREEZING FOR THE NEXT 2 TO 3 DAYS.
THE SECOND STORM SYSTEM WILL MOVE THROUGH LATER ON SATURDAY AND THEN
MOVING OFF TO THE EAST LATE ON SUNDAY. ADDITIONAL SNOWFALL AMOUNTS
OF 3 TO 7 INCHES ARE POSSIBLE ABOVE 4000 FEET.
A 3RD DISTURBANCE IS POSSIBLE ON MONDAY...BUT WILL EFFECT PRIMARILY
FAR EASTERN ARIZONA ALONG THE AZ/NM BORDER WITH SOME SHOWERS...
HOWEVER THIS SYSTEM WILL PRODUCE SOME VERY COLD AND WINDY NORTHEAST
WINDS ACROSS MUCH OF NORTHERN ARIZONA. THE NORTHEAST WINDS WILL
BEGIN TO RELAX BY TUESDAY.
ANOTHER LOW PRESSURE TROUGH IS FORECAST TO APPROACH NORTHERN ARIZONA
FROM THE NORTHWEST ON THURSDAY WITH A RETURN OF WINDY SOUTHWEST
WINDS AND AN INCREASING CHANCE FOR SHOWERS.
&&
.AVIATION...FOR THE 12Z PACKAGE...A CLOSED LOW PRESSURE SYSTEM WILL
SIT OVER SWRN ARIZONA FOR THE NEXT 24 HOURS. AT 12Z...SKIES WERE
CLEAR EAST OF A LINE FROM PAGE THROUGH PRESCOTT. BKN-OVC CLOUD BASES
AT 2-4 KFT AGL ARE FORECAST TO DEVELOP THIS MORNING IN THIS
AREA...WITH INCREASING COVERAGE OF -SHRA/ -SHSN WEST OF A LINE FROM
PAGE TO PAYSON. AFT 00Z FRI...WIDESPREAD MVFR AND AREAS OF IFR ARE
EXPECTED DUE TO CLOUDS AND RA/SN WITH SNOW LEVELS NEAR 5000 FT MSL.
SFC WINDS TODAY-
SOUTHERN HALF OF APACHE COUNTY BTWN 16Z-23Z SOUTH 25KT GUSTS TO 45
KT...KAIBAB PLATEAU - NORTHEAST 20-35KT...ELSEWHERE EAST THROUGH
SOUTH 10-25KT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST FRIDAY FOR
AZZ017.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST FRIDAY
FOR AZZ004.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM MST FRIDAY
FOR AZZ006>008-015.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
FRIDAY FOR AZZ009>011-014-016-018-039-040.
WIND ADVISORY FROM 9 AM THIS MORNING TO 4 PM MST THIS AFTERNOON
FOR AZZ014-017.
&&
PUBLIC...............TC
AVIATION.............DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Dec 1, 5:59 AM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
559 AM MST THU DEC 1 2011
AZZ004>018-037>040-012300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
559 AM MST THU DEC 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE LOW PRESSURE SYSTEM THAT WILL BRING RAIN AND HEAVY SNOW
TO THE MOUNTAINS OF NORTHERN ARIZONA IS STILL ON TRACK. THE KAIBAB
PLATEAU AND THE WHITE MOUNTAINS WERE UPGRADED TO A WINTER STORM
WARNING FOR HEAVY SNOW...WITH ACCUMULATIONS UP TO 16 INCHES.
ADDITIONAL SNOW ADVISORIES WERE ADDED TO THE LIST...INCLUDING THE
NORTHEAST PLATEAUS AND BLACK MESA...YAVAPAI AND GILA COUNTY
MOUNTAINS...AND PORTIONS OF THE UPPER LITTLE COLORADO RIVER VALLEY
AROUND ST. JOHNS. OTHER AREAS THAT STILL REMAIN UNDER A SNOW
ADVISORY ARE THE COCONINO PLATEAU...AND THE MOGOLLON RIM WITH
THESE AREAS RECEIVING AROUND 3 TO 7 INCHES...WITH HIGHER AMOUNTS
POSSIBLE AROUND 12 INCHES IN SOME OF THE FAVORED LOCATIONS. THE
WARNINGS AND ADVISORIES AFFECT ELEVATIONS ABOVE 5000 FEET. THE
HEAVIEST SNOWFALL IS EXPECTED OVERNIGHT TONIGHT AND INTO FRIDAY.
A WIND ADVISORY IS ALSO IN EFFECT FOR THE UPPER LITTLE COLORADO
RIVER VALLEY AROUND ST. JOHNS AND FOR THE WHITE MOUNTAINS FROM 9
AM MST THROUGH 4 PM MST THIS AFTERNOON FOR SOUTHWEST WINDS FROM 20
TO 3O MPH AND GUSTS FROM 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM SYSTEM WILL CONTINUE TO EFFECT THE AREA ON FRIDAY WITH
EASTERN SECTIONS...LIKE NAVAJO AND APACHE COUNTIES RECEIVING THE
HEAVIER PRECIPITATION DURING THE DAY. HIGH TEMPERATURES ARE
EXPECTED TO REMAIN AROUND THE FREEZING MARK IN THE MOUNTAINS ABOVE
6000 FEET WITH 40S AND 50S IN THE LOWER VALLEYS BELOW 4000 FEET.
WARNING AND ADVISORY WILL END FROM WEST TO EAST THROUGH OUT THE
DAY WITH WESTERN SECTIONS ENDING AROUND 11 AM MST ON FRIDAY AND
EASTERN SECTIONS ENDING AROUND 5 PM MST FRIDAY.
A SECOND COLDER STORM WILL MOVE QUICKLY THROUGH NORTHERN ARIZONA
ON SATURDAY AND SUNDAY. SNOW LEVELS ARE EXPECTED TO COME DOWN AS
LOW AS 4000 FEET. SNOWFALL AMOUNTS WILL BE LOWER MAINLY DUE TO THE
SPEED OF THE SYSTEM WITH 3 TO 8 INCHES POSSIBLE. HIGH TEMPERATURES WILL
REMAIN AROUND 10 TO 15 DEGREES BELOW SEASONAL NORMALS THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Kaibab Plateau
- When
- December 1, 8:00 AM MST to December 2, 12:00 PM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Heavy snow fell over the Kaibab Plateau. Jacob Lake reported around 12 inches of snow and the North Rim of the Grand Canyon reported 14 inches of snow.
Heavy Snow, Grand Canyon Country
- When
- December 1, 1:30 PM MST to December 2, 4:00 PM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Eight inches of snow fell at both the South Rim and Desert View.
Winter Weather, Western Mogollon Rim
- When
- December 1, 4:00 PM MST to December 2, 5:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Injuries
- 0 direct, 8 indirect
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Snow began to fall by mid morning and increased in the afternoon. Interstate 40 was closed in both directions for the afternoon Thursday as Arizona Department of Transportation worked with officers from the Arizona Department of Public Safety to remove the debris from a number of crashes in the eastbound lanes. There were five different collisions with the largest involving nine vehicles. The was a 16 mile backup. One driver reported being delayed 11 hours. West bound lanes became blocked when vehicles could not make it up the hill just west of the I-17 interchange. Eight people were transported to the Flagstaff Medical Center. North bound I-17 was also blocked for a time due to collisions blocking the roadway. Highway 180 north of Flagstaff was blocked for a time because of a jack-knifed semi. Some snowfall totals include (inches): Bellemont 10.5, Flagstaff Airport 6.5, Mormon Lake 5, Munds Park 4, and 4 miles south of Williams 4.
Winter Weather, Northeast Plateaus and Mesas South of Highway 264
- When
- December 1, 6:00 PM MST to December 2, 4:00 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Five inches of snow fell in Dilkon.
Heavy Snow, Eastern Mogollon Rim
- When
- December 1, 8:00 PM MST to December 2, 5:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Heavy snow fell over the Eastern Mogollon Rim. Snowfall totals include (inches): Linden 15.5 and Heber-Overgaard 10.5.
Heavy Snow, Little Colorado River Valley in Navajo County
- When
- December 1, 8:00 PM MST to December 2, 4:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
Heavy snow fell in Snowflake with 15.0 inches and Taylor with 14.0 inches.
Heavy Snow, Little Colorado River Valley in Navajo County
- When
- December 1, 10:00 PM MST to December 2, 4:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
Eight inches of snow fell 10 miles south of Petrified Forest National Park.
Heavy Snow, White Mountains
- When
- December 1, 11:00 PM MST to December 2, 7:00 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Heavy snow fell over the White Mountains area. Two feet of snow was reported at the Show Low airport and eight inches fell in McNary.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Tennessee, December 1, 20112 deaths · 17 injured · $500,000 · 1 event
- Winter Storm and High Wind in Utah, December 1, 20114 injured · $82 million · 89 kt wind · 7 events
- Freezing Fog in Kentucky, December 1, 20111 death · 1 injured · 1 event
- Drought in Texas, December 1 to 31, 2011$10 million · 23 events
- High Wind and Strong Wind in California, December 1 to 2, 2011$11 million · 174 kt wind · 5 events
- High Wind in New Mexico, December 1 to 2, 2011$5.0 million · 76 kt wind · 4 events
- High Wind and Strong Wind in California, December 1 to 3, 20111 injured · $2.3 million · 65 kt wind · 12 events
- Winter Storm and High Wind in California, December 1 to 6, 2011$769,000 · 56 kt wind · 4 events
- Drought in Texas, December 1 to 31, 2011$194,000 · 25 events
- Heavy Snow and High Wind in Nevada, December 1 to 2, 20111 injured · $100,000 · 82 kt wind · 3 events
- Strong Wind in Colorado, December 1, 2011$100,000 · 1 event
- Flooding in Arkansas, December 1 to 31, 2011$75,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358731, 358733, 358730, 358754, 358737, 358748, 358752, 358736.